Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 182, NWS Dodge City, KS

June 30, 2014Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2014, 8:24 PM CDT for Morton County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2014, 8:24 PM CDT (01:24 UTC)
Expired
Jun 30, 2014, 9:15 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 186 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:28 PM CDTTSTM WND GST 60Elkhart, KSMETAR KEHA 010128Z PK WND 52 KT
Jun 30, 8:37 PM CDTHAIL 13 Ene Elkhart, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2699 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS53 KDDC 010124
SVRDDC
KSC129-010215-
/O.NEW.KDDC.SV.W.0182.140701T0124Z-140701T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 915 PM CDT

* AT 821 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
  ELKHART...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ELKHART AND WILBURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3722 10205 3723 10204 3704 10155 3699 10155
      3699 10203 3700 10205
TIME...MOT...LOC 0124Z 293DEG 22KT 3701 10212

HAIL...1.00IN
WIND...60MPH

$$

WAH
1 follow-up statement
333 
WWUS53 KDDC 010159
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT MON JUN 30 2014

KSC129-010215-
/O.CON.KDDC.SV.W.0182.000000T0000Z-140701T0215Z/
MORTON KS-
859 PM CDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MORTON COUNTY UNTIL 915 PM CDT...

AT 858 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ELKHART...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WILBURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3722 10205 3723 10204 3704 10155 3699 10155
      3699 10203 3700 10205
TIME...MOT...LOC 0200Z 293DEG 22KT 3692 10187

HAIL...1.00IN
WIND...60MPH

$$

WAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:25 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 30, 6:25 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT Mon Jun 30 2014

...Updated the aviation discussion...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 206 PM CDT MON JUN 30 2014

RAP and NAM verified well with the 18z surface analysis with the
surface cold front across southwest Kansas. A surface
trough/dry line extended south of this cold front into the
panhandle of Oklahoma and Texas. Warm air was located above these
surface boundaries with the RAP still suggesting a 700mb
temperature of greater than +16c lingers across southwest Kansas.
Given these warm temperatures any convection does develop along
these two boundaries am expecting this will occur after 23z.
Scattered convection is expected to develop along the cold front
late today. 0-6km shear is forecast to be 30 to 35 knots and the
CAPE values are expected to exceed 3500 j/kg at 00z Tuesday. Given
the instability and shear early this evening any storm that does
develop may become severe with the main hazard begin strong
damaging winds and golf ball size hail.

Thunderstorms will become more widespread across southwest and
south central Kansas early tonight. The latest RAP, NAM, and GFS
remain in good agreement keeping an area of moisture and improving
850mb-700mb frontogenesis over southwest Kansas after 00z Tuesday
as an upper level trough moves across Central High Plains.
Preciptable water values at 00z Tuesday were forecast to be at 1
to 1.5 inches. Given the forcing and moisture just north of the
cold front across southwest and south central Kansas early tonight
along with improving upper level dynamics front ahead of the upper
trough and near location of the right exit region of an upper
level jet will continue to favor thunderstorms increasing in areal
coverage between 00z Tuesday and 06z Tuesday with periods of heavy
rainfall being possible. At this time based on the location of
where the heavier rainfall is expected overnight will not be
issuing a flash flood watch but will mention flooding concerns in
the hazardous weather outlook.

Precipitation will taper off from northwest to southeast early
Tuesday as the upper level trough crosses western Kansas. 850mb
temperature trends from 00z Tuesday to 00z Wednesday suggests
highs mainly in the low to mid 80s. Given lingering afternoon
cloud cover near the Oklahoma border will trim temperatures down a
few degrees here from the later guidance.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 300 PM CDT MON JUN 30 2014

Medium range models indicate an upper level shortwave dropping
southeast out of the Northern Rockies into the Western High Plains
early Wednesday then turning more eastward into the Central Plains
by Wednesday night. Meanwhile, upper level ridging will slowly
transition across the Intermountain West turning the flow aloft
more northwesterly across the Western High Plains toward the end
of the week. As the flow aloft weakens, precip chances will be
limited across much of central and western Kansas. However, a
near stationary frontal boundary just south of the Oklahoma border
may provide the focus for a slight chance of isolated thunderstorms
near and along the Oklahoma state line Tuesday night into early
Wednesday. The northwesterly flow aloft will persist through the
end of the week while the frontal boundary to our south extends
back north into eastern Colorado. As H5 vort maxima crest the
ridge and drop southeast off the Rockies, thunderstorm development
is likely lee of the front range each afternoon Thursday and
Friday. A few isolated thunderstorms could potentially drift into
western Kansas each evening.

Below normal temperatures are expected Wednesday as surface high
pressure moves southeast out of the Northern Plains into the Central
Plains of eastern Kansas. This will reinforce the slightly cooler
air mass in place across western Kansas with H85 temperatures
ranging from the upper teens(C) across central Kansas to the
lower 20s(C) closer to the Colorado border. Even with decreasing
cloud cover expected, look for highs struggling to reach the 80s(F)
across central and portions of southwest Kansas Wednesday afternoon.
A gradual warming trend is then forecast through the weekend as
upper level ridging approaches from the west, pushing highs back
into the 90s(F) by Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 618 PM CDT MON JUN 30 2014

This evening will start out breezy with northeast winds averaging
15g25kts. Sct clouds will increase and the chance for
thunderstorms will significantly increase in the DDC and GCK areas
within the next 2 hours. Thunderstorm winds will be VRB20g30kt,
and the vsbys could go down into the MVFR range during the
convection. Cigs during storms should also be in the MVFR range,
around OVC040CB. A few storms may linger into the 06Z time frame,
but after that, expect northwest winds around 10 knots, and cigs
in the OVC050 range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  82  60  84 /  60  30  10  10
GCK  62  82  59  81 /  30  20  10  10
EHA  62  78  59  79 /  70  30  20  10
LBL  64  80  61  82 /  80  30  20  10
HYS  62  84  59  80 /  20  20   0   0
P28  68  83  64  86 /  90  40  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...JJohnson
AVIATION...Burke
Hazardous weather outlook, Jun 30, 2:39 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT MON JUN 30 2014

KSZ030-031-043>046-061>066-074>081-084>090-011015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
239 PM CDT MON JUN 30 2014 /139 PM MDT MON JUN 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM ALONG
AND JUST NORTH OF A COLD FRONT OVER FAR SOUTHWEST INTO SOUTH
CENTRAL KANSAS. THE STRONGER STORMS COULD BE CAPABLE OF PRODUCING
GOLF BALL HAIL ALONG WITH 60 TO 70 MPH WIND GUSTS.

THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE AFTER SUNSET SOUTH
OF HIGHWAY 156. THESE THUNDERSTORMS OVERNIGHT WILL PRODUCE PERIODS
OF HEAVY RAIN WHICH COULD CAUSE FLOODING, ESPECIALLY SOUTHEAST OF A
LARNED TO DODGE CITY TO LIBERAL LINE. WIND GUSTS UP TO 70 MPH
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WHILE EXACT DETAILS ARE UNCERTAIN, ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS COULD OCCUR SOMEWHERE OVER WESTERN KANSAS THROUGH
THE REMAINDER OF THE WEEK. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED EARLY THIS EVENING SOUTH OF LINE FROM JOHNSON
TO LACROSSE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:18 PM CDTSevere Thunderstorm WarningDDCFord42 min
Jun 30, 8:34 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens41 min
Jun 30, 8:51 PM CDTSevere Thunderstorm WarningDDCMorton, Seward, Stevens54 min
Jun 30, 8:56 PM CDTSevere Thunderstorm WarningDDCClark, Ford49 min
Jun 30, 9:13 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens32 min
Jun 30, 10:12 PM CDTSevere Thunderstorm WarningDDCClark63 min
Jun 30, 10:29 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt61 min
Jun 30, 10:31 PM CDTFlash Flood WarningDDCClark3 hr
Jun 30, 10:39 PM CDTSpecial Weather StatementDDCKiowa21 min
Jun 30, 10:50 PM CDTFlash Flood WarningDDCClark, Meade, Seward3 hr
Jun 30, 11:01 PM CDTSevere Thunderstorm WarningDDCComanche59 min
Jun 30, 11:09 PM CDTFlash Flood WarningDDCKiowa3 hr
Jun 30, 11:26 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa64 min
Jul 1, 12:13 AM CDTSevere Thunderstorm WarningDDCBarber20 min
Jul 1, 1:43 AM CDTAreal Flood WarningDDCClark, Ford, Kiowa3 hr
Jul 1, 1:58 AM CDTAreal Flood WarningDDCClark, Meade, Seward3 hr
Jul 1, 9:46 AM CDTAreal Flood WarningDDCClark, Comanche, Kiowa4 hr
Jul 1, 1:45 PM CDTAreal Flood WarningDDCComanche, Kiowa18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.